Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2017 Jul;55(6):603-607. doi: 10.1080/15563650.2017.1294693. Epub 2017 Feb 26.

Adverse events associated with a large dose of intravenous lipid emulsion for suspected local anesthetic toxicity.

Author information

1
a Division of Emergency Medicine , The Children's Hospital of Philadelphia , Philadelphia , PA , USA.
2
b Department of Anesthesiology and Critical Care Medicine , The Children's Hospital of Philadelphia , Philadelphia , PA , USA.
3
c Division of Neurology , The Children's Hospital of Philadelphia , Philadelphia , PA , USA.
4
d The Poison Control Center, The Children's Hospital of Philadelphia , Philadelphia , PA , USA.

Abstract

BACKGROUND:

Intravenous lipid emulsion (ILE) has gained favor as a rescue treatment for cardiovascular collapse due to intravenous local anesthetic overdose, however, goals of ILE therapy are still being defined. We describe a case of a girl given 66 mL/kg of 20% lipid emulsion (ILE) in the treatment of presumed mepivacaine toxicity.

CASE REPORT:

An 11-year-old girl weighing 55.6 kg developed pallor, rolling back of the eyes, and rhythmic muscle twitching after receiving a mandibular nerve block injection with a 1.8 mL ampule of 3% mepivacaine. With concern for persistent seizures she was given three 1 mL/kg boluses of ILE, followed by an infusion of 0.25 mL/kg/min. The total dose ultimately administered was 3670 mL (66 mL/kg) over 7 h. A serum triglyceride concentration, drawn 2 h after cessation of ILE infusion, was estimated to be 16,583 mg/dL (429 mmol/L) after several dilutions; her blood was grossly lipemic. Notable signs included hypersomnolence, tachypnea, and tachycardia. Other complications included apparent metabolic acidosis (serum bicarbonate of 5 mmol/L) with hyperlactatemia (lactate 7.0 mmol/L), difficulty with serum laboratory interpretation, and a non-contrast brain magnetic resonance imaging showing high signal in the dural venous sinuses. The lipemia cleared over three days and the patient recovered uneventfully. Case discussion: This case demonstrates a unique neurologic and metabolic toxicity associated with ILE given as an antidote in a high total dose, and highlights the need for cautious antidotal application of lipid emulsion infusions. Until more data is available, clinicians are advised to take great care if considering a dose in excess of 12.5 mL/kg/day, the maximum daily dosage recommended by the U.S. Food and Drug Administration for nutritional supplementation. Careful monitoring of total doses administered across institutions and hospital wards during transfers is paramount to avoid inadvertent overdose of antidotes.

KEYWORDS:

Anesthetics; antidotes; fat emulsions; hypertriglyceridemia; intravenous; local

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center